Case Report

Antiphospholipid Syndrome in a Patient With Rheumatoid Arthritis

Author and Disclosure Information

Antiphospholipid syndrome (APS) is an autoimmune condition characterized by a thrombotic event and/or pregnancy morbidity in the presence of persistently elevated antiphospholipid (aPL) antibody titers, which are most prevalent in patients with systemic lupus erythematosus but also have been associated with other autoimmune, malignant, and infectious diseases. In contrast to the clear correlation between high aPL antibody titers and thrombotic events in patients with systemic lupus erythematosus, the pathogenic role of these autoantibodies in association with other diseases, such as rheumatoid arthritis (RA), is not as well defined. We report a case of APS manifesting as cutaneous ulceration and necrosis in a patient with severe RA.

Practice Points

  • Antiphospholipid syndrome (APS) is an autoimmune condition defined by a venous and/or arterial thrombotic event and/or pregnancy morbidity in the presence of persistently elevated antiphospholipid antibody titers.
  • Cutaneous findings of APS include livedo reticularis most commonly but also anetoderma, cutaneous ulceration and necrosis, necrotizing vasculitis, livedoid vasculitis, thrombophlebitis, purpura, ecchymoses, painful skin nodules, and subungual hemorrhages.
  • The various cutaneous manifestations of APS are associated with a range of histopathologic findings, but noninflammatory thrombosis in small arteries and/or veins in the dermis and subcutaneous fat tissue is the most common histologic feature.


 

References

Case Report

A 39-year-old woman with a 20-year history of rheumatoid arthritis (RA) presented to a university-affiliated tertiary care hospital with painful ulcerations on the bilateral dorsal feet that started as bullae 16 weeks prior to presentation. Initial skin biopsy performed by an outside dermatologist 8 weeks prior to presentation showed vasculitis and culture was positive for methicillin-sensitive Staphylococcus aureus. She was started on a prednisone taper and cephalexin, which did not improve the lower extremity ulcerations and the pain became progressively worse. At the time of presentation to our dermatology department, the patient was taking prednisone, hydroxychloroquine, hydrocodone-acetaminophen, and gabapentin. Prior therapy with sulfasalazine failed; etanercept and methotrexate were discontinued years prior due to side effects. The patient had no history of deep vein thrombosis, pulmonary embolism, or miscarriage.

At presentation, the patient was afebrile and her vital signs were stable. Physical examination showed multiple ulcers and erosions on the bilateral dorsal feet with a few scattered retiform red-purple patches (Figure). One bulla was present on the right dorsal foot. All lesions were tender to the touch and edema was present on the bilateral feet. No oral ulcerations were present and no focal neuropathies or palpable cords were appreciated in the lower extremities. There were no other cutaneous abnormalities.

Multiple ulcers and erosions on the bilateral dorsal feet (A) and a bulla on the right dorsal foot (B).

Laboratory studies showed a white blood cell count of 9.54×103/µL (reference range, 4.16-9.95×103/µL), hemoglobin count of 12.4 g/dL (reference range, 11.6-15.2 g/dL), and a platelet count of 175×103/µL (reference range, 143-398×103/µL). A basic metabolic panel was normal except for an elevated glucose level of 185 mg/dL (reference range, 65-100 mg/dL). Urinalysis was normal. Erythrocyte sedimentation rate and C-reactive protein level were not elevated. Antinuclear antibodies and double-stranded DNA antibodies were normal. Prothrombin time was 10.4 seconds (reference range, 9.2-11.5 seconds) and dilute viper's venom time was negative. Rheumatoid factor level was elevated at 76 IU/mL (reference range, <25 IU/mL) and anti-citrullinated peptide antibody was moderately elevated at 42 U/mL (negative, <20 U/mL; weak positive, 20-39 U/mL; moderate positive, 40-59 U/mL; strong positive, >59 U/mL). The cardiolipin antibodies IgG, IgM, and IgA were within reference range. Results of β2-glycoprotein I IgG and IgM antibody tests were normal, but IgA was elevated at 34 µg/mL (reference range, <20 µg/mL). Wound cultures grew moderate Enterobacter cloacae and Staphylococcus lugdunensis.

Slides from 2 prior punch biopsies obtained by an outside hospital approximately 8 weeks prior from the right and left dorsal foot lesions were reviewed. Both biopsies were histologically similar. Postcapillary venules showed extensive vasculitis with numerous fibrin thrombi in the lumens in both biopsy specimens. The biopsy from the right foot showed prominent ulceration of the epidermis, with a few of the affected vessels showing minimal accompanying nuclear dust; however, the predominant pattern was not that of leukocytoclastic vasculitis. Biopsy from the left foot showed prominent epidermal necrosis with focal reepithelialization and scattered eosinophils. The pathologist felt that a vasculitis secondary to coagulopathy was most likely but that a drug reaction and rheumatoid vasculitis would be other entities to consider in the differential. A review of the laboratory findings from the outside hospital from approximately 12 weeks prior to presentation showed IgM was normal but IgG was elevated at 28 U/mL (reference range, 0-15 U/mL) and IgA was elevated at 8 U/mL (reference range, 0-7 U/mL); β2-glycoprotein I IgG antibodies were elevated at 37 mg/dL (reference range, 0-25.0 mg/dL) and β2-glycoprotein I IgA antibodies were elevated at 5 mg/dL (reference range, 0-4.0 mg/dL).

Next Article:

Hidradenitis Suppurativa Scoring Systems: Can We Choose Just One?

Recommended for You

Expert Content

Quizzes from MD-IQ

Research Summaries from ClinicalEdge

Related Articles